Opioid overdoses can be deadly. According to the U.S. Department of Health and Human Services, there are over 42,000 opioid overdoses each year, and more than 40% are from prescription opioids. That’s a considerable number. Why are there so many? And what are the signs of opioid overdose?

An overdose is when a person takes too much of an opioid and can place them into life-threatening danger. Furthermore, with an opioid overdose, a few minutes can be the difference between life and death. It’s essential to know the signs of an opioid overdose, and what to do when you spot them.

Opioids alone under medical supervision aren’t inherently harmful. They are often used to treat chronic pain. However, taking much more than prescribed or taking opioids without a prescription can result in an overdose.

To help provide you with the most accurate information for an article as serious as this, this post is heavily based off of first-responder protocols from the Substance Abuse and Mental Health Services Administration (SAMHSA), and from the World Health Organization.

Signs of Opioid Overdose

The best way to prevent an accidental overdose from opioids is to obviously stop using them. If that’s not an option at this point (get help for addiction!) it’s important to know the signs. Even if your loved one is the person at risk of an opioid overdose, knowing the signs of what overdose look like can help both you and them remain safe. Know what to do in an emergency or in times of much needed help.

Unconsciousness

If a person is unconscious or becomes difficult to wake up, they may have overdosed. They may also be limp. Random bouts of sleep during everyday activity can also be signs of heroin use. This is often referred to as “nodding off”. 

handfull of pills overdose

Slow or Shallow Breathing

Opioids affect respiratory function. Therefore, a person using heavy amounts of opioids may have slow breathing or very shallow breathing. If they are unconscious, they may also have difficulty breathing. You may hear choking or gurgling sounds. One of the most common reasons opioid overdose happens is the individual simply stops breathing in his or her sleep. This is called opioid-induced respiratory depression.

Fingernails and/or Lips Turn Blue

If the person is not breathing well, they are not be getting enough oxygen. This will show as blue extremities like fingernails or lips. As soon as this sign is visible it’s vital to get medical help. 

Their Face Looks Clammy or Pale

Again, this is often due to a lack of oxygen. A person overdosing on heroin will become overall pale, clammy, and might have cold sweats. This is the body’s reaction to too many opioids in the system. 

Slow or Stopped Heart

Overdoses can be fatal partly because opioids also affect heart function. If a person’s heart is slow or stopped, it’s likely a good idea to get medical attention anyways. Still, it’s also a sign of an overdose.

If you suspect someone may have overdosed, then try to stimulate the person.

Call their name. Try nudging them to wake them up.

If that doesn’t work, rub your knuckles into their upper lip or grind your knuckles into their breastbone. This will cause pain, but it may also get them to respond.

If they wake up, asses their breathing and alertness. Stay with them to monitor their vitals.

If they do not respond, call 9-1-1 right away, and provide rescue breathing (CPR) if they are not breathing. 

ambulance rushing to help opioid overdose

Don’t hesitate to call 9-1-1 if someone has overdosed. You won’t get in trouble. It’s better to get emergency help right away than to resist out of fear of legal consequences. It’s actually a law that EMTs have to save a person’s life when drugs are involved.

If possible, administer naloxone. Naloxone is FDA approved, fairly safe, and has been used for decades to help treat opioid overdoses. It is administered as either a nasal spray, injected into the muscles, injected under the skin, or injected into the veins. It even works with fentanyl-involved overdoses. In women and the elderly, Naloxone is especially vital, and under-treatment can increase the risk of death.

Opioid Overdoses Require Immediate Medical Attention

If someone is showing signs of an opioid overdose, they require immediate health care. Overdoses from opioids are a major cause of death in drug-related addictions.

Step 1: Call 9-1-1 Immediately

If you suspect someone overdoses and there are no emergency medical services on site, call 9-1-1 right away. You simply need to say:

  • “Someone is unresponsive and not breathing.”
  • Give street address
  • Provide a description of your location
  • And stay with the person until emergency technicians arrive.

Any more information can waste valuable time. The 9-1-1 dispatcher may instruct you to perform rescue breathing or CPR if necessary. Follow the dispatcher’s instructions and do your best to remain calm.

Step 2: Second Dose of Naloxone

If you have more naloxone and they are not responsive within 2 or 3 minutes, administer another dose. Naloxone is a short term solution. So even if the person responds to Naloxone and appears to get better, it’s still vital to get them to medical attention as opioid overdose symptoms may reoccur.

However, if you don’t have naloxone, it’s not the end of the world. Survival is still possible.

Step 3: Support Their Breathing

If the person is not breathing, rescue breathing and/or chest compressions may save their life. Rescue breathing is quite effective at supporting breathing, and chest compressions help with ventilation.

For rescue breathing:

  1. Make sure their airway is clear
  2. Place one hand on their chin to tilt their head slightly back
  3. Use the other hand to pinch their nose closed
  4. Create a seal between your mouth and theirs
  5. Give two slow breaths
  6. Watch for their chest to rise (not their stomach)
  7. Repeat after each round of chest compressions 

chest compression for opioid overdose

For chest compressions:

  1. Place the person on their back
  2. Interlace your fingers
  3. Press your hands on their chest hard and fast in a steady rhythm (but not hard enough to break any bones)
  4. Keep your arms extended
  5. Complete 30 compressions each round

Step 4: Monitor their Response

Sometimes Naloxone, rescue breathing, or chest compressions will let them become responsive. However, they still need to be monitored for at least four more hours. This is another reason why it’s important to call 9-1-1 and get medical attention immediately.

Opioid Withdrawal Symptoms

After getting medical help, they will start to experience withdrawal.

Withdrawal symptoms from opioids include:

  • aches
  • vomiting
  • tachycardia
  • fever
  • sweating
  • yawning
  • weakness
  • tearing
  • shivering
  • dilated pupils
  • increased blood pressure
  • and many more symptoms

These symptoms are not life-threatening but are very unpleasant. Therefore, it may be wise to look into pain management solutions.

If the person is not responding to Naloxone, then it’s likely that the person either overdosed on another non-opioid substance or experienced a non-overdose related emergency. Either way, now they are under medical supervision and being cared for properly.

Treatment for Opioid Addiction

There are many treatments for opioid addiction.

The World Health Organization “recommends the use of a range of treatment options for opioid dependence which include psychosocial support, opioid maintenance treatments such as methadone and buprenorphine, supported detoxification and treatment with opioid antagonists such naltrexone.”

However, once the addict is under medical supervision, they should talk with their doctor to find the best treatment plan for them.

Let’s Recap

As a quick reminder, if you think someone overdosed on opioids, call 9-1-1 and get medical help immediately.

Signs of an overdose include:

  • Slowed or stopped breathing/pulse
  • Unconsciousness
  • Blue fingertips or lips
  • Clammy skin and/or face

Then, stimulate them to check if it’s an overdose and to get a response.

If someone overdosed:

  1. Call 9-1-1
  2. Administer Naloxone
  3. Support their breathing
  4. Monitor their response

If you or someone you care about is addicted to opioids and at risk for misuse/overdose, get help. Don’t let yourself be another deadly statistic in the ever-increasing opioid epidemic today. At Opus Health, we know what it’s like to be dependent on opioids and offer the most evidence-based treatment in Orange County. Recovery from opioid addiction is possible! Just give yourself the chance and avoid lifelong consequences.

Contact us at Opus Health today if you need help finding treatment for opioid addiction.

5/5 (1 Review)